Texas, 2008Dust Storm and Hail in Texas, May 25, 2008
May 25, 2008 · NWS LUB · 12 events in 9 counties and zones
A complex of thunderstorms developed over the Texas and New Mexico border region during the late afternoon of the 25th and propagated eastward over the western South Plains. Hot afternoon temperatures over the region and relatively dry air in the sub-cloud layer contributed to an enhanced potential for dangerous thunderstorm winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $355,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms developed over the Texas and New Mexico border region during the late afternoon of the 25th and propagated eastward over the western South Plains. Hot afternoon temperatures over the region and relatively dry air in the sub-cloud layer contributed to an enhanced potential for dangerous thunderstorm winds.
A mesoscale cold pool organized as thunderstorms evolved into a complex over the western South Plains during the early evening hours. The intense outflow, characterized by a blinding wall of blowing dust, resulted in significant and widespread damage in a number of South Plains communities. Multiple wind gusts between 70 and 80 mph were recorded by area meteorological mesonets, including the Texas Tech University West Texas Mesonet.
A dairy farm east of Muleshoe (Bailey County) suffered extensive damage and a number of cattle were killed. At least two trailer homes were additionally heavily damaged and/or destroyed there. More than 130 utility poles were blown down across the area. Damages were estimated to exceed $350,000 across the region. No injuries were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 2:45 PM CST, 1 hour 45 minutes earlier.
Area forecast discussion, May 25, 2:45 PM CST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
345 PM CDT SUN MAY 25 2008
.SHORT TERM...
MOIST AND UNSTABLE ATMOSPHERE IN PLACE OVER MUCH OF THE SOUTH
PLAINS THIS AFTERNOON WITH DRYLINE SHARPENING UP OVER EASTERN NEW
MEXICO AND STRONG SOUTHERLY FLOW AIDING IN ADEQUATE LOW LEVEL
MOISTURE TRANSPORT. DEWPOINTS HAVE REMAINED IN THE UPPER 50S TO
MIDDLE 60S DESPITE AFTERNOON MIXING. ABUNDANT SOLAR HEATING HAS
AIDED TEMPERATURES INTO THE UPPER 80S TO LOWER 90S WITH A FEW MORE
DEGREES OF WARMING EXPECTED. LAPS ANALYSIS AT 19Z INDICATING
2400-2600 J/KG OF CAPE AND -20 OR LESS CIN.
FLOW ALOFT NOT VERY STRONG AS BEST JET ENERGY REMAINS CLOSER TO THE
UPPER TROUGH OVER ARIZONA/WESTERN NEW MEXICO. LACK OF UPPER
WAVE/IMPULSE PLACES FOCUS FOR LIFT ON THE DRYLINE.
THE THREAT AREA FOR SEVERE THUNDERSTORMS WILL LIKELY REMAIN OVER THE
EXTREME SOUTHWEST PANHANDLE...WEST AND NORTHWEST SOUTH PLAINS IN
HIGH CAPE...STEEP LAPSE RATE AND LOW CIN ENVIRONMENT. DRYLINE NOT
EXPECTED TO MIX MUCH FURTHER EAST SO WILL KEEP HIGHEST POPS WEST AND
CHANCE POPS TO NEAR I-27 IF STORMS PROPAGATE OFF COLD POOL
INTERACTIONS THIS EVENING. AREAS WEST OF A TULIA TO LITTLEFIELD TO
LEVELLAND TO PLAINS LINE HAVE THE BEST CHANCE FOR LARGE HAIL AND
DAMAGING WIND THREAT. SLOWER STORM MOTION MAY ALSO YIELD LOCALIZED
HEAVY RAIN/FLOOD THREAT.
ACTIVITY EXPECTED TO WIND DOWN AROUND 06Z WITH LOSS OF HEATING.
LOW CLOUDS A POSSIBILITY EARLY MONDAY BUT ENVIRONMENT NOT AS GOOD
AS THIS MORNING WITH POTENTIAL FOR SLIGHTLY MORE VEERED FLOW.
MOIST CONDITIONS WILL REMAIN IN PLACE WITH MILD
OVERNIGHT MINIMUMS. KW
.LONG TERM...
A CONVECTIVE/SEVERE WEATHER EPISODE WILL LIKELY BE ONGOING AT THE
BEGINNING OF THE LONG TERM PERIOD MONDAY EVENING OVER THE CENTRAL
AND EASTERN PORTIONS OF THE FORECAST AREA. THE SLOSHING DRYLINE WILL
REMAIN ON THE CAPROCK/LLANO ESTACADO BEFORE A MODEST MIX EASTWARD
TUESDAY. A COLD FRONT IS PROGGED TO PUSH SOUTHWARD INTO THE TEXAS
PANHANDLE DURING THE DAY TUESDAY. THUS A CHANCE FOR CONVECTION
REMAINS...ESPECIALLY OVER THE CENTRAL/EASTERN FA IN PROXIMITY TO
TRIPLE POINT. MEANWHILE HEIGHTS WILL BUILD ALOFT AND DEEP LAYER FLOW
WILL BE ON THE DECREASE...HOWEVER...THE HIGH THETA-E AIRMASS
CURRENTLY AND PROGGED IN THE WARM SECTOR SUGGEST A SEVERE WEATHER
THREAT WILL REMAIN.
RAIN/STORM CHANCES WILL GRADUALLY DIMINISH FROM NORTH TO SOUTH
THROUGH WEDNESDAY AS RELATIVELY MORE STABLE SURFACE RIDGING PUSHES
SOUTH AND A MORE AMPLIFIED RIDGE ALOFT TAKES SHAPE OVER THE SOUTHERN
PLAINS. MEDIUM RANGE GUIDANCE SUGGEST THE RIDGE MAY BECOME FLATTENED
ENOUGH TO ALLOW WEAK WAVES TO PROPAGATE NORTH OF THE AREA IN NEAR
ZONAL FLOW AND THEIR ASSOCIATED FRONTAL BOUNDARIES BY THE NEXT
WEEKEND. ATTM HAVE KEPT POPS BELOW SLIGHT CHANCE CATEGORY...BUT
TRENDS WILL CONTINUE TO BE MONITORED.
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 63 91 57 86 54 / 50 10 10 20 20
TULIA 65 90 61 86 56 / 50 30 30 20 20
PLAINVIEW 66 91 62 86 58 / 40 30 30 20 30
LEVELLAND 67 94 63 90 60 / 40 30 20 20 20
LUBBOCK 68 93 66 89 61 / 30 30 30 20 20
DENVER CITY 67 93 63 93 60 / 40 20 20 20 20
BROWNFIELD 68 94 65 92 61 / 30 30 30 20 20
CHILDRESS 72 95 68 89 60 / 20 30 40 30 40
SPUR 68 93 67 91 62 / 20 30 50 30 30
ASPERMONT 72 96 71 94 64 / 10 20 30 20 30
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
17/20
Hazardous weather outlook, May 25, 2:42 PM CST, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
342 PM CDT SUN MAY 25 2008
TXZ021>044-262045-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
342 PM CDT SUN MAY 25 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE EXTREME
SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND LOW ROLLING PLAINS
THIS AFTERNOON AND EVENING.
THUNDERSTORM INITIATION IS EXPECTED ALONG THE DRYLINE NEAR THE
WEST TEXAS AND NEW MEXICO BORDER LATER THIS AFTERNOON. MODERATE TO
STRONG CAPE AND ADEQUATE SHEAR WILL CREATE AN ENVIRONMENT FAVORABLE
FOR ISOLATED SUPERCELL STORMS PRODUCING LARGE HAIL AND DAMAGING
WINDS. THE HIGHEST THREAT WILL LIKELY BE OVER THE EXTREME
SOUTHWEST PANHANDLE AND NORTHWEST SOUTH PLAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY AFTERNOON AND EVENING WILL SEE A SLIGHT RISK OF SEVERE
THUNDERSTORMS MAINLY OVER THE CENTRAL AND EASTERN SOUTH PLAINS
INTO THE EXTREME SOUTHERN PANHANDLE AND PORTIONS OF THE ROLLING
PLAINS. LARGE HAIL AND DAMAGING WINDS WILL CONTINUE TO BE THE
PRIMARY THREATS. A FEW SEVERE THUNDERSTORMS WILL ALSO BE POSSIBLE
LATE TUESDAY AND EARLY WEDNESDAY AS A FRONT MOVES SOUTHWARD INTO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.
KW
In the hours before
Special weather statement, May 25, 4:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 25 2008
TXZ033-039-252300-
COCHRAN TX-YOAKUM TX-
526 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ALERT FOR YOAKUM AND COCHRAN COUNTIES FOR
APPROACHING THUNDERSTORMS...
AT 526 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH...AND MAY IMPACT PORTIONS OF
YOAKUM AND MORTON COUNTIES BY 6 PM. THESE STORMS HAVE A HISTORY OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WINDS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Special weather statement, May 25, 4:26 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
526 PM CDT SUN MAY 25 2008
TXZ033-039-252300-
COCHRAN TX-YOAKUM TX-
526 PM CDT SUN MAY 25 2008
...SIGNIFICANT WEATHER ALERT FOR YOAKUM AND COCHRAN COUNTIES FOR
APPROACHING THUNDERSTORMS...
AT 526 PM CDT NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING
A CLUSTER OF SEVERE THUNDERSTORMS OVER LEA COUNTY NEW MEXICO. THESE
STORMS WERE MOVING NORTHEAST AT 30 MPH...AND MAY IMPACT PORTIONS OF
YOAKUM AND COCHRAN COUNTIES BY 6 PM. THESE STORMS HAVE A HISTORY OF
PRODUCING QUARTER SIZE HAIL AND DAMAGING THUNDERSTORM WINDS.
PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.
Event by event
8 thunderstorm wind, 3 hail, 1 dust storm. Local standard time, as filed.
Thunderstorm Wind, Yoakum
- When
- May 25, 4:30 PM CST to 4:50 PM CST
- Where
- Yoakum County, 7 mi WNW of Denver City to 3 mi N of Plains
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.009, -102.962
A swath of severe winds initiated over southwestern Yoakum County at 16:30 CST as intense outflow organized in advance of a thunderstorm complex. A 60 mph gust was first recorded by the Texas Tech University West Texas Mesonet site west of Denver City. By 16:35 CST, however, wind gusts had increased to 78 mph as measured by the same automated weather station. These intense winds continued as the convection spread northeastward, with a 75 mph gust measured near Plains at 16:50 CST.
Thunderstorm Wind, Cochran
- When
- May 25, 5:05 PM CST to 5:25 PM CST
- Where
- Cochran County, 14 mi SSW of Whiteface to 1 mi ENE of Morton
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.413, -102.713
Severe winds associated with a broad scale thunderstorm outflow and an accompanying blinding dust storm spread northward over Cochran County shortly after 18:00 CST. A peak wind gust of 79 mph was recorded by a Texas Tech University West Texas Mesonet site south of Whiteface. Winds gusting as high as 68 mph also were measured by the Texas Tech University West Texas Mesonet near Morton at 17:25 CST.
Thunderstorm Wind, Hockley
- When
- May 25, 5:25 PM CST to 6:20 PM CST
- Where
- Hockley County, 4 mi S of Levelland to 6 mi NNW of Ropesville
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $60,000
- Reported by
- Mesonet
- Coordinates
- 33.522, -102.370
Damaging winds and blinding blowing dust associated with well-organized thunderstorm outflow spread northeastward over parts of Hockley County during the early evening of the 25th. Severe wind gusts up to 61 mph were initially recorded by the Texas Tech University West Texas Mesonet south of Levelland at 17:25 CST. By 17:55 CST, however, gusts at the same site had intensified to a peak speed of 69 mph. Similar wind speeds, up to 65 mph, were estimated by a Texas Tech University West Texas Mesonet meteorologist near Ropesville at 17:50 CST. More than thirty wood utility poles were broken by the winds along Texas Highway 114 just east of Levelland.
Hail, Bailey
- When
- May 25, 5:30 PM CST to 5:40 PM CST
- Where
- Bailey County, 14 mi WSW of Needmore to Muleshoe
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 33.953, -102.956
Multiple reports of large hail were received as a severe thunderstorm impacted a swath from near Maple to Muleshoe. A report of golf ball size hail near Maple was initially relayed by the broadcast media near Maple at 17:30 CST. By 17:33, penny size hail was reported in Muleshoe. Hail stones then grew larger, with nickel size hail reported in the city at 17:40 CST. The hail was also accompanied by damaging winds.
Thunderstorm Wind, Bailey
- When
- May 25, 5:35 PM CST to 5:45 PM CST
- Where
- Bailey County, 2 mi SSW of Muleshoe to 8 mi E of Muleshoe
- Measured
- 51 kt (59 mph) measured gust
- Property damage
- $250,000
- Reported by
- Mesonet
- Coordinates
- 34.193, -102.743
Severe thunderstorm winds resulted in considerable damage in the Muleshoe vicinity between 17:35 and 17:45 CST on the 25th. Extensive damage occurred to a pair of trailer homes just southeast of the city, when one was rolled by the winds and a second home sustained heavy roof damage. A barn was additionally reported to have been destroyed and large pieces of debris obstructed a county road just northeast of Muleshoe. East of the city, extensive damage occurred at a cattle dairy, where 1,500 stables were destroyed and at least three calves were killed. Local utility companies reported nearly 100 power poles were downed by the winds. The damaging winds were accompanied by large hail. The Texas Tech University West Texas Mesonet near Muleshoe recorded a peak wind gust of 59 mph at 17:45 CST, but winds associated with the damaging were likely stronger. No injuries were reported.
Hail, Parmer
- When
- May 25, 5:45 PM CST to 6:02 PM CST
- Where
- Parmer County, 7.5 mi SW of Lazbuddie to Lazbuddie
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.303, -102.713
Large hail accompanied severe thunderstorms in the Lazbuddie vicinity around 18:00 CST on the 25th. Golf ball size hail was initially reported along Texas Highway 214 north of Muleshoe, just north of the Parmer and Bailey County line. By 17:02 CST, quarter size hail reportedly covered the ground in Lazbuddie per local fire department officials. The hail was intermittently accompanied by severe wind gusts. No damage was reported.
Thunderstorm Wind, Lamb
- When
- May 25, 5:50 PM CST to 6:45 PM CST
- Where
- Lamb County, Littlefield to 6 mi S of Olton
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $20,000
- Reported by
- Mesonet
- Coordinates
- 33.920, -102.320
A swath of severe winds accompanied a complex of thunderstorms over central and northeastern portions of Lamb County during the evening hours of the 25th. A 59 mph wind gust was initially recorded by the Texas Tech University West Texas Mesonet site near Amherst at 17:50 CST. A wind gust up to 66 mph also was recorded by the Texas Tech University West Texas Mesonet south of Olton at 18:35 CST. Local officials and newspapers additionally reported light damage in the city of Littlefield. A fence was blown down at the Littlefield High School, and a roof was partially blown off of a building. Several power lines also were blown down. Widespread blowing dust also accompanied the winds.
Dust Storm, Lubbock
- When
- May 25, 6:00 PM CST to 6:30 PM CST
- Where
- Lubbock forecast zone
- Reported by
- Newspaper
- Coordinates
- 33.610, -101.820 (the zone’s center; the record gives no point)
A haboob associated with thunderstorm outflow spread eastward over western Lubbock County around 18:00 CST. Visibilities were significantly reduced in areas from Wolfforth to Shallowater, as winds gusted to near 50 mph.
Thunderstorm Wind, Parmer
- When
- May 25, 6:04 PM CST to 6:10 PM CST
- Where
- Parmer County, 2 mi N of Lazbuddie to 2 mi NE of Friona
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.409, -102.620
Severe thunderstorm wind gusts accompanied thunderstorms, and at times large hail, along a swath from near Lazbuddie to Friona. Local fire department officials reported severe winds just north of Lazbuddie at 18:05 CST. Meanwhile, gusts up to 64 mph were recorded by both the Texas Tech University West Texas Mesonet and the KVII-TV schoolnet near Friona.
Thunderstorm Wind, Castro
- When
- May 25, 6:20 PM CST to 6:45 PM CST
- Where
- Castro County, 2 mi N of Dimmitt to 3 mi N of Hart
- Measured
- 62 kt (71 mph) measured gust
- Property damage
- $25,000
- Reported by
- Mesonet
- Coordinates
- 34.579, -102.320
A swath of damaging winds spread eastward over portions of Castro County around 18:30 CST. A 71 mph gust was initially measured by the Texas Tech University West Texas Mesonet near Dimmitt at 18:20 CST, were several large trees were blown down and the roof was partially blown off of the school gym. By 18:35 CST, trees nearly one foot in diameter were blown down north of Nazareth as severe winds and hail impacted the area. At 17:45 CST, additional severe thunderstorm wind gusts up to 60 mph also were recorded by the Texas Tech University West Texas Mesonet near Amherst.
Hail, Castro
- When
- May 25, 6:35 PM CST
- Where
- Castro County, 10 mi N of Nazareth
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 34.695, -102.100
Penny size hail accompanied by damaging winds were reported near the intersection of Texas Highways 168 and 1075 north of Nazareth.
Thunderstorm Wind, Swisher
- When
- May 25, 6:43 PM CST to 7:20 PM CST
- Where
- Swisher County, Happy
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.730, -101.850
The KVII-TV schoolnet in Happy recorded intermittent severe thunderstorm wind gusts up to 65 mph in Happy between 18:43 and 19:20 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Dust Storm
- Blowing dust that reduced visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, May 25, 20089 deaths · 70 injured · $102 million · EF5 · 115 events
- Tornadoes and Hail in Minnesota, May 25, 20082 deaths · 20 injured · $26 million · EF3 · 96 events
- Tornadoes and Flash Flooding in Iowa, May 25 to 26, 20084 injured · $2.8 million · EF3 · 46 events
- Tornadoes and Hail in Texas, May 25, 2008$630,000 · EF0 · 83 events
- Tornadoes and Hail in Wisconsin, May 25, 2008$200,000 · EF0 · 44 events
- Flash Flooding and Hail in Kansas, May 25, 2008$1.2 million · 1 in hail · 5 events
- Tornado and Hail in Wisconsin, May 25, 2008$250,000 · EF0 · 23 events
- Flash Flooding and Hail in Missouri, May 25 to 26, 2008$154,000 · 1.75 in hail · 27 events
- Hail and Damaging Wind in Nebraska, May 25, 2008$335,000 · 1.25 in hail · 6 events
- Hail and Damaging Winds in Wisconsin, May 25, 2008$147,000 · 1 in hail · 18 events
- Hail and Lightning Strike in Wisconsin, May 25, 2008$200,000 · 0.88 in hail · 7 events
- Flash Flooding and Hail in Illinois, May 25 to 26, 2008$62,000 · 1.75 in hail · 29 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 99802, 99807, 99809, 99818, 99822, 99824, 99825, 99845, 99829, 99834, 99836, 99837.